Q: Med Resistant to Lithium & Nardil?
Hello, Dr. Phelps!
First, I'd like to thank you for your wonderful website!
Here's my psychiatric history. It's long, but I'll try to be brief.
I'm a 43 yr. old woman who has been seeing the same psychiatrist for about 20
years. He first diagnosed me with unipolar/chronic depression, anxiety & panic
disorder & OCD. I have an extensive family history of alcoholism, depression &
suicide on father's side. After trying other meds, I received successful
treatment on a combo of Lithium, Nardil & Klonpin.
(I was around 30 when ADD was added to the dx after my pdoc sent me to
specialist for testing. That was when Ritalin was added to my combo.)
In 1987 I stopped all of my meds cold turkey when I found out I was pregnant. My
pregnancy was a hellish nightmare. After the birth of my son, my pdoc put me on
Prozac, which had just recently entered the market. The Prozac brought me out of
my severe depression and I did well on it for several years (with the addition
of Klonopin and Ritalin). Then, I began to feel that the Prozac wasn't working
anymore. After trying various "newer" antidepressants, I finally responded well
to Zoloft (also in combo with clonazepam & an ADD med). Again, after a few years
of treatment, the Zoloft was no longer working as well as it had.
At that time, I was considering the possibility of having a form of Bipolar-II
illness. After discussing this theory with my pdoc, I went off of Zoloft and
tried first Depakote, then Zyprexa. Neither was effective. Being in a very
depressed and agitated state, I went back on the Zoloft.
After probing further and reading more about bipolar-II illness (books &
internet, I was determined to get to the bottom of things! I had been
experiencing what I thought were hypomanic episodes, and my depression seemed
cyclical. "Back to Square 1!" So, my pdoc added Lithium (lithium carbonate) to
my meds about 2 months ago. I had to discontinue the Lithium, after a three-week
trial, because of intolerable side effects - extreme drowsiness & loose stools -
although I wasn't even on a therapeutic dosage yet.
Yesterday, I had a very productive session with my p/doc who agrees that I meet
the criteria of bipolar-II illness (with hypomania & depression). My doctor also
determined that I had rapid cycling & mixed states. He wants me to consider
trying another course of Lithium combined with Nardil & clonazepam.
After having read most of the info about Bipolar II Disorder on your site - in
particular the section: "Does bipolar disorder get worse over time? (the
"kindling theory")," I am concerned about the possibility of being resistant to
both the Lithium & Nardil. Do you have any advice for me as I will be investing
a great deal of time making the transition from my current meds to the "older
Thank you for your time! God Bless You!
Dear Ms. C' --
That was a well-composed history, very clear. Here again (there was another
letter this week with a similar history) we hear the
"poop out" story
about the antidepressants.
Seems as though you are indeed rather at a good new
"square one", from which all the
stabilizer options can be considered, though you've already had a couple of
them with no benefit. Sounds like what they don't do for you is treat or
prevent the depression.
Lamotrigine therefore will be an obvious candidate to examine with your
doctor. Beyond that are the multiple-mood-stabilizers-together options as well
as some of the newer agents. And
very commonly a part of the problem in people, especially women, with your
history, in my experience, so that too is worth checking (that's surely been
done in the past, but you'd want to make sure your TSH -- as that link above
will teach you -- is near 1.0 rather than 3 or 4). Good luck with this new
Published June, 2004